Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

May 5, 2021Lane County, Scott County, Kansas

NWS Dodge City, KS issued this special weather statement at May 5, 2021, 2:36 PM CDT for Lane County, Scott County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2021, 2:36 PM CDT (19:36 UTC)
Expired
May 5, 2021, 3:15 PM CDT
In force
39 min
Issued by
NWS Dodge City, KS

Counties Lane County, KS, Scott County, KS

The radar

The Dodge City radar (KDDC), 105 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.6 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1836 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

764 
WWUS83 KDDC 051936
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
236 PM CDT Wed May 5 2021
 
KSZ043>045-052015-
Lane KS-Scott KS-Ness KS-
236 PM CDT Wed May 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NESS...SCOTT...
SOUTHWESTERN TREGO AND NORTHERN LANE COUNTIES UNTIL 315 PM CDT...

At 235 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Gove to 7 miles north of
Leoti. Movement was southeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Scott City, Dighton, Grigston, Healy, Scott State Lake, Modoc,
Shallow Water, Manning, Pendennis, Amy and Shields.

LAT...LON 3870 10015 3840 10050 3827 10112 3870 10113
TIME...MOT...LOC 1935Z 333DEG 18KT 3889 10039 3859 10137 

$$

UMSCHEID

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 5, 1:19 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, May 5, 1:19 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
119 PM CDT Wed May 5 2021

...updated aviation section...

.SHORT TERM...(Today and tonight)
Issued at 127 AM CDT Wed May 5 2021

WV imagery indicates a westerly flow aloft prevailing across the
Western High Plains. Near the surface, a lee side trough of low
pressure is strengthening in southeast Colorado.

There remains an outside chance for a few showers and possibly an
isolated thunderstorm or two later today into this evening as a
series of H5 vort maxima associated with an upper level shortwave
trough slide southeast through the Western High Plains, pushing a
cold front into western Kansas by this evening. Departing surface
high pressure giving way to a south-southeasterly upslope flow
across western Kansas will help draw a meager amount of moisture
into southwest/central Kansas introducing a minimal amount of
instability ahead of the approaching front with MUCAPE values
pushing 500 J/kg or so toward late afternoon/early evening.
Developing steep low/mid level lapse rates, increased forcing
associated with the front, and the arrival of a +90kt upper level
jet maxima will introduce at least the potential for possible
isolated thunderstorm development, especially more toward
central/south central Kansas as the front moves into the area by
mid/late afternoon into early evening. Although severe weather is
not expected, any storm that develops will be capable of producing
fairly gusty winds.

Prevailing southerlies ahead of an approaching cold front will draw
warmer air into southwest/central Kansas, pushing H85 temperatures
up around 12C in central Kansas to well above 15C closer to the
Colorado border. Afternoon highs are expected to reach the upper
60s(F) to the 70s(F) with the warmest temperatures likely in southern
portions of southwest Kansas. Expect lows tonight generally down
into the 40s(F).

.LONG TERM...(Thursday through Tuesday)
Issued at 232 AM CDT Wed May 5 2021

Relatively dry conditions are expected Thursday through Friday as
weak ridging aloft moves across the Colorado Rockies into the
Western High Plains. Medium range models indicate an upper level
trough of low pressure digging southeast through the Northern
Rockies early in the weekend, sending a cold front into western
Kansas sometime late Saturday/early Sunday. Dependent on moisture
availability, showers and thunderstorm development may be possible
in association with the frontal boundary as it moves through the
region.

Ongoing warming trend will continue Thursday despite a weak cold
front pushing southward into western Kansas before stalling out.
Afternoon highs anywhere from the mid/upper 60s(F) in central Kansas
to the 70s(F) farther south/southwest can be expected. The front is
projected to lift back north Friday allowing much warmer air to lift
north into western Kansas with highs forecast to reach well into the
80s(F) across much of the area. Highs reaching 90F in portions of
extreme southwest Kansas cannot be ruled out. Much cooler arrives
by Sunday behind a strong cold front, dropping temperatures back
down below normal levels.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 110 PM CDT Wed May 5 2021

A couple of isolated swaths of 50 knot thunderstorms outflow wind
gusts will be possible between about 4 pm and 7 pm anywhere west
of DDC, as initially single cells develop cold pools and turn into
clusters east of roughly highway 83. Brief reductions in vsby to
the IFR category in moderate rain can be expected as well though
the event with mainly vfr ceilings.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  72  43  73  48 /  70  30   0   0
GCK  71  40  74  47 /  60  30   0   0
EHA  75  42  79  52 /  20  40   0   0
LBL  75  42  77  49 /  40  50   0   0
HYS  70  43  69  44 /  70  30   0   0
P28  71  46  74  47 /  40  60   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...MR
Hazardous weather outlook, May 5, 3:06 AM CDT, 11 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
306 AM CDT Wed May 5 2021

KSZ030-031-043>046-061>066-074>081-084>090-060815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
306 AM CDT Wed May 5 2021 /206 AM MDT Wed May 5 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

An isolated thunderstorm or two cannot be ruled out in association
with a weak cold front pushing east-southeast through western Kansas
this afternoon into early evening. Any potential storm will be
capable of producing gusty winds.

Day 1 Hazards
-------------
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, May 5, 2:36 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
236 PM CDT Wed May 5 2021

KSZ043>045-052015-
Lane KS-Scott KS-Ness KS-
236 PM CDT Wed May 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NESS...SCOTT...
SOUTHWESTERN TREGO AND NORTHERN LANE COUNTIES UNTIL 315 PM CDT...

At 235 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Gove to 7 miles north of
Leoti. Movement was southeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Scott City, Dighton, Grigston, Healy, Scott State Lake, Modoc,
Shallow Water, Manning, Pendennis, Amy and Shields.

LAT...LON 3870 10015 3840 10050 3827 10112 3870 10113
TIME...MOT...LOC 1935Z 333DEG 18KT 3889 10039 3859 10137

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 3:32 PM CDTSpecial Weather StatementDDCFinney, Lane43 min
May 5, 4:09 PM CDTSpecial Weather StatementDDCFinney51 min
May 5, 4:11 PM CDTSpecial Weather StatementDDCHodgeman49 min
May 5, 4:33 PM CDTSpecial Weather StatementDDCHaskell42 min
May 5, 4:54 PM CDTSpecial Weather StatementDDCFord51 min
May 5, 5:01 PM CDTSpecial Weather StatementDDCHaskell44 min
May 5, 5:09 PM CDTSevere Thunderstorm WarningDDCFinney, Haskell36 min
May 5, 5:10 PM CDTSevere Thunderstorm WarningDDCFord, Gray50 min
May 5, 5:41 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Kiowa, Meade49 min
May 5, 6:00 PM CDTSpecial Weather StatementDDCMeade, Seward45 min
May 5, 6:16 PM CDTSevere Thunderstorm WarningDDCClark, Meade26 min
May 5, 6:24 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Kiowa51 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.